Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 364, NWS Birmingham, AL

July 20, 2001Jefferson County, Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 20, 2001, 6:04 PM CDT for Jefferson County, Tuscaloosa County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 20, 2001, 6:04 PM CDT (23:04 UTC)
Expired
Jul 20, 2001, 6:30 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Jefferson County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 37 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2001-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2001-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 202306
SVRBHM

ALC073-125-202330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
604 PM CDT FRI JUL 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN CENTRAL ALABAMA
  TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 630 PM CDT

* AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS FROM NEAR PLEASANT GROVE...WEST TO NEAR 
BROOKWOOD...MOVING SOUTH AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM 
INCLUDE...MINOR...MIDFIELD...LIPSCOMB...HUEYTOWN...FAIRFIELD...
ABERNANT AND BESSEMER.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

LAT...LON 3355 8692 3332 8739 3317 8726 3338 8683

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:13 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 20, 3:13 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
313 PM CDT FRI JUL 20 2001

TO QUOTE THE MORNING AFD...SAME OLD, SAME OLD...FOR THE MOST PART AT
LEAST.  BASIC SYNOPTIC PATTERN OF RIDGE IN THE CENTRAL STATES...
TROUGH ON THE EAST COAST...UNTIL RIDGES MERGE FOR FAIRLY UNIFIED
SUBTROPICAL RIDGE OVER THE SOUTHEAST.

ETA RUN LOOKS RATHER DRY...SO WILL STICK CLOSELY TO LAST PACKAGE
AND AVN TRENDS.  LAST MINUTE SATELLITE AND RADAR TRENDS MAY FIGURE
IN THE POPS FOR TONIGHT...BUT WONT TRY TO GET TOO CUTE.  AMPLE
MOISTURE AND HEAT OF THE DAY...WARRANT CONTINUATION OF SLIGHT POPS
INTO TOMORROW.  AS THIS FRONTAL PASSAGE HAS BEEN CONTINUALLY
DIMINISHED OR POSTPONED OVER OUR AREA...IF A FRONT INDEED DOES
PASS...NOT CONVINCED IT WILL DO MUCH MORE OTHER THAN ACT AS A
FOCUSING MECHANISM FOR CONTINUED NEAR CLIMATOLOGICAL CHANCES.

IN THE EXTENDED...NOT MANY CHANGES PLANNED.  HINTS OF LOWER POPS
OVER NORTHERN SECTIONS EARLY IN THE WEEK...WITH WEAK CIRCULATION
STILL NOTED IN THE NORTHERN GULF...OPENING UP AS THE WEEK
PROGRESSES.

PRELIMINARIES...................
HSV 072/089 070/090 4221
BHM 073/090 071/090 4321
MGM 073/092 072/091 6432=

.BHM...NONE.

In the hours before

Special weather statement, Jul 20, 2:19 PM CDT, 3 hours 45 minutes before
ALZ001>038-040>050-202300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
219 PM CDT FRI JUL 20 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A MOIST AND UNSTABLE AIR MASS...ALONG WITH WEAK DISTURBANCES
ALOFT...WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTH
AND CENTRAL ALABAMA THROUGH THE EVENING HOURS.

ALTHOUGH A FEW OF THE STORMS MAY GROW LARGE ENOUGH TO PRODUCE STRONG
WIND GUSTS...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE THUNDERSTORMS
ARE EXPECTED TODAY.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 2
BIRMINGHAM IS 2
MONTGOMERY IS 3

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS...
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.